| Catalog Number |
MTS080515 |
| Medical Device Problem Code |
False Negative Result (1225)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/07/2025
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Investigation details: quality control (qc) was performed on the day of use and was acceptable, confirmation was not provided.Conditions for usage and storage for the mts gel cards were checked and aligned with ortho's recommendations.Order reports were obtained by gtsc from the customer for both sites where the patient samples were tested.Information was not provided whether samples 1 and 2 were drawn prior to transfusion of the patient.The customer stated sample 3 tested at irl was drawn after transfusion occurred.Order reports from uf health leesburg hospital for sample 1 show abo-rh typing utilizing using mts abd monoclonal and reverse grouping card lot 042525037-19 in conjunction with their ortho vision swift id-mts analyzer, 50004570 with results as below.Sample 1 report: anti-a, anti-b anti-d ctrl a1-cells b-cells 0 0 0 0? (indeterminate) 1+ on the same day, an additional sample was drawn at uf health (sample 2) for confirmation and run for abo-rh typing using the same mts gel card lot on the same analyzer with the results as below.Sample 2 report: anti-a, anti-b anti-d ctrl a1-cells b-cells 0 0 0 0 0 1+ additional order reports from uf health submitted by the customer were reviewed and indicated sample 2 was pre-warmed and tested in tube method and resulted in an ab positive group with reactions below.Sample 2 in tube, pre-warmed: anti-a, anti-b anti-d ctrl a1-cells b-cells 4+ 4+ 3+ 0 0 0 samples 1 and 2 exhibited a positive antibody screen on the vision analyzer (b)(4), while a negative antibody screen was obtained in manual tube method after incubation at 37 degrees celsius(c) using polyethylene glycol (peg) as a potentiator.Order reports show 0.8% resolve panel a lot vra492 (expiry date 30sep2025) and 0.8% resolve panel b lot vrb341 (expiry date 30sep2025) were run on the same analyzer, although antibody identification resolution was undetermined.The customer reported a sample from the patient (sample 3) was referred to irl on (b)(6) 2025 for abo-rh and antibody identification.A review of order reports from irl for sample 3 confirmed the abo-rh results as reported by the customer, obtaining similar results as the hospital, on the vision analyzer (b)(4).Sample 3 report from (b)(6) 2025: anti-a, anti-b anti-d ctrl a1-cells b-cells 0 0 0 0 0 1+ dat: anti-igg anti-c3/ 5 min room temp control interpretation gel reaction (igg)/ interpretation 3+ 3+ 3+ invalid 0 / neg antibody screen on vision analyzer (b)(4) was positive, with a reaction strength of 1+ with m(mns1) antigen positive screening cell 1 of 0.8% surgiscreen lot vss674 (expiry date: 30sep2025).On (b)(6) 2025, a mini-cold panel was performed in tube and showed enhanced reactivity at 4c with screening cells.At 37c using low-ionic strength solution (liss) as a potentiator, the reactions were negative as expected with a cold antibody.Additional order reports for tube testing performed on (b)(6) 2025 with sample 3 rbcs washed 4-times with warm saline were reviewed with results as below.Abo-rh: anti-a, anti-b anti-d ctrl a1-cells, m(mns1) antigen neg b-cells m(mns1) antigen neg 4+ mf 4+ mf 3+ mf 0 0 0 it was noted in the report from irl that the abo discrepancy was resolved by testing the patient plasma against a1 and b cells negative for the m(mns1) antigen.Results were consistent with ab positive patient being transfused with o negative donor unit.Dat: anti-igg anti-c3/ 5min room temp control interpretation 0 0 0 neg results were consistent with warm washed rbcs to remove caa.Antibody identification work-up panels order reports were also reviewed and showed a cold agglutinin autoantibody identified with anti-m(mns1) specificity.It could not be determined at the time if it was an autoantibody or an alloantibody directed against a portion of the m(mns1) antigen not present on the patient's own red blood cells, as per irl report.Anti-m(mns1) is considered clinically significant if reactivity persists at 37c and/or iat.Clinically significant antibodies to other common blood group antigens were not identified.As part of the investigation, batch records of the mts abd monoclonal and reverse gel card lots 041625037-18 and 042525037-19 were reviewed at ortho's manufacturing site, and no discrepancies were discovered.All in-process and final release serological testing results were within specifications, including customer use ortho vision testing results.All qc inspection records (packaging and gel card inspection documents) indicated acceptable results; no gel card defects were identified.All id-mts gel cards used during in-process qc testing passed the visual check performed by the serologist.Formulation stage batch records associated with the id-mts gel card lots were reviewed and no discrepancies were discovered.The equipment area use log used during production was reviewed and no conditions or actions taken were found to directly contribute to this customer complaint.There were no product nonconformances related to either lot.The lots met all specifications, all in-process and product release criteria.Additionally, retains testing of mts abd monoclonal and reverse card lots 041625037-18 and 042525037-19 was requested from ortho's manufacturing site.Gel card lots 041625037-18 and 042525037-19 performed as intended.Expected results were obtained when tested on the ortho vision analyzer with 0.8% affirmagen lot 8a065 (expiry: 03mar2026), albaq-chek lot v290694 (expiry: 17feb2026), and a known ab positive donor sample.No discrepant results were obtained.A total of 100 retention cards of each lot were visually inspected and no defects were found.The customer complaints were not confirmed.A review of the worldwide complaint databases was performed for mts abd monoclonal and reverse gel card lots 041625037-18 and 042525037-19, and mother bulk lots 041625037 and 042525037 through (b)(6) 2026.No additional complaints were identified for false negative reactions or discrepant abo-rh typing.No trend was identified by sublot or mother bulk lots.It is known from literature that donor cells being transfused can behave differently during sample specimen centrifugation.When a sample is collected from a recently transfused patient, the potential exists for the transfused red cells to concentrate after centrifugation at the bottom of the sample tube below their autologous cells.When sampling red cells, aspirating from the bottom of the tube where the transfused cells generally concentrate, may lead to an unexpected result.In mitigation, the id-mts interpretation guide states under reactions associated with recently transfused patients(4-2): the potential exists for unexpected or mixed field results (see section test reactions: mixed field reactions) in samples from recently transfused patients, bone marrow transplant patients, and patients with blood group chimerism due to the existence of two distinct, separable populations of red blood cells in the sample.Mixed field and unexpected reactions due to transfusion last only for the life of the transfused red blood cells.In addition, under section test reactions: mixed field reactions (3-8), it states that "not all mixed-field situations have a sufficient minor population to be detected".No further investigation was performed on these incidents.The potential assignable cause of the discrepant abo-rh reactions is likely sample related, due to the patient being ab positive group, having a cold agglutinin autoantibody (caa) with anti-m(mns1) specificity, and being transfused with o negative type red blood cells.There was no evidence of any systematic failure of ortho reagents or analyzers to perform as intended.No further complaints of this type have been received from the customer since the time of the reported events.
Event or Problem Description
Report 1 of 2 (b)(4) / (b)(6) on (b)(6) 2026, a customer contacted the global technical support center (gtsc) after obtaining what was described as discrepant false negative results for a patient when performing abo-rh forward typing utilizing mts abd monoclonal and reverse grouping card lots 041625037-18 and 042525037-19 on the ortho vision swift id-mts analyzers (b)(4).Complainant: (b)(6), laboratory client services manager (b)(6); (b)(6) customer# (b)(6) date of event: 07sep2025, reported on 21jan2026.Reagents: mts abd monoclonal and reverse grouping card lot 041625037-18, expiration: 28feb2026, manufacture: 28may2025 mts abd monoclonal and reverse grouping card lot 042525037-19, expiration: 11mar2026, manufacture: 11jun2025 instruments: ortho vision swift id-mts analyzer, (b)(4), sw version 5.16.0 located at complainant site (b)(6) (immunohematology reference laboratory- irl) (b)(6), sw version 5.16.0 located at (b)(6) hospital patient information: 46-year-old african american female with a diagnosis of menometrorrhagia, hemoglobin 4.7g/dl and hematocrit 15.2%.Transfused with one o negative emergency-released rbc unit on (b)(6) 2025.Prior patient history of blood type or transfusion was not provided.Testing from (b)(6) 2025 and (b)(6) 2025 findings: ab positive blood type with a subgroup (a2b positive).Patient is m(mns1) antigen positive and has a cold agglutinin autoantibody (caa) demonstrating an anti-m(mns1) specificity in the plasma.Sample 1, id: (b)(6) (tested at (b)(6) hospital) sample 2, id: (b)(6) (tested at (b)(6) hospital) sample 3, id: (b)(6) (tested at irl) the customer reported that on (b)(6) 2025, a sample (sample 3) from the patient was referred to their immunohematology reference laboratory (irl) to resolve the abo-rh typing discrepancy that occurred at a partner hospital ((b)(6) hospital), and to perform an antibody identification.The customer stated abo-rh was performed using mts abd monoclonal and reverse grouping card lot 041625037-18 in conjunction with their ortho vision swift id-mts analyzer (b)(4), and that discordant reactions of o negative forward group type with discordant reverse type were obtained for ab positive patient as below.Sample 3: anti-a, anti-b anti-d ctrl a1-cells b-cells 0 0 0 0 0 1+ the customer then stated on the same day, tube testing was performed and the patient sample was typed as ab positive.Mixed-field (mf) reactions were detected in the forward type due to the patient being recently transfused with o negative rbc unit.Anti-a1 was not detected in the patient's plasma.The customer stated molecular testing confirmed the serology, noting an a subgroup with a predicted phenotype of a2b positive.No further details were provided.In addition, the customer stated a cold agglutinin autoantibody (caa) was detected, demonstrating an anti-m(mns1) specificity in the plasma.Warm washing and prewarm technique in tube were required to avoid caa interference.No further details were provided.The customer stated the patient was also typed as m(mns1) antigen positive by serology and two molecular assays.No further details were provided.The customer reported results of all tube and mts gel testing performed by the hospital and irl were concordant.No further details were provided.No biased results were reported to the physician.The patient was not harmed as a result of these events; the patient was transfused with o negative unit.